MAUDE Adverse Event Report: AVANOS MEDICAL INC. CORTRAK* ENTERAL ACCESS SYSTEM; DH CORTRAK (EAS)

AVANOS MEDICAL INC. CORTRAK* ENTERAL ACCESS SYSTEM; DH CORTRAK (EAS)
Model Number 20-0950
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Cardiac Arrest (1762); Pneumothorax (2012)
Date of Event 01/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device not returned.
 
Event or Problem Description
It was reported that a nurse, accompanied by a student nurse, attempted to re-insert the guidewire into the cortrack feeding tube that was already placed in the patient.The patient was in the stroke ward for confusion and dysarthria.On the cortrack machine, the monitor showed that the guidewire was going into the right lung.The nurse pushed and pulled on the guidewire, and attempted to re-insert it four times.These actions pushed the guidewire deeper into the lung.During the attempts to re-insert the guidewire, the patient arrested.The patient was taken to (b)(6) and had a right chest drain inserted.The patient returned to the stroke ward on (b)(6) 2019 and is well and doing fine.No further information provided.
 
Additional Manufacturer Narrative
Correction: mfr narrative was left off the initial report in error.The actual complaint product was not returned for evaluation.Root cause could not be determined.The device history record for lot 1211007 was reviewed and the product was produced according to product specifications.All information reasonably known as of 27 feb 2019 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Additional Manufacturer Narrative
The product involved in the report has been returned and is being processed for evaluation.All information reasonably known as of 06 mar 2019 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Additional Manufacturer Narrative
One cortrak unit was returned for evaluation.The device was inspected and no damage, breaks, or cracks were found.Functional testing of the device indicated that the unit worked as intended.Files of tracings from the reported event date were reviewed.The review of the tracings indicated that multiple views were aborted during the procedure.It is difficult to identify which tracing caused the incident since none of the tracings started in the correct location.All information reasonably known as of 02 apr 2019 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Additional Manufacturer Narrative
Correction: per information received on 4 apr 2019, the device that was returned by the customer was confirmed to be a different unit than the one involved in the reported incident.All information reasonably known as of 24 apr 2019 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Event or Problem Description
Per additional information received 4 apr 2019, the patient's cardiac arrest was not caused by the lung placement.The rep determined that the nurse who was re-inserting the guidewire was not using it correctly, and therefore the rep gave the nurse full cortrak training, to prevent recurrence of the issue.The timeline of events that occurred are as follows: on (b)(6) 2019, nurse b inserted the patient's first nasogastric (ng) tube using the cortrak device.Four attempts were made to place this tube, and placement was confirmed as correct via x-ray.In the evening, the patient pulled out the ng tube, and was not fed overnight.On (b)(6) 2019, nurse c inserted another ng tube but was unable to get aspirate.This tube was not placed using the cortrak device, as it was a corflo ng tube (non-cortrak).The documentation for this new tube was not put in the correct place and was therefore not seen by all staff, leading some to be under the impression that this corflo tube was the original cotrack tube placed on (b)(6) 2019.Nurse d and nurse a did additional ph tests on aspirate to confirm placement of the ng tube, but the results were too high and were therefore not used.Nurse a, who allegedly was aware that this was the second, non-cotrak tube that was placed, decided to use the cortrak machine and reinserting the guidewire to confirm placement.Four insertion attempts were made, and the patient began to deteriorate, and a doctor was called as the patient was going into cardiac arrest.The hospital confirms that nurse a is currently not authorized to place any ng tubes or use the cortrak machine while the hospital investigates the incident.

Common Device Name
DH CORTRAK (EAS)
Manufacturer (Section D)
AVANOS MEDICAL INC.
5405 windward parkway
alpharetta GA 30004
MDR Report Key8332219
Report Number3006646024-2019-00003
Device Sequence Number10779326
Product Code KNT
UDI-Device Identifier10680651472011
UDI-Public10680651472011
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K113351
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number20-0950
Device Catalogue Number104720100
Device Lot Number1211007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/23/2019
Supplement Date Received by Manufacturer02/27/2019
03/05/2019
04/01/2019
04/04/2019
Initial Report FDA Received Date02/12/2019
Supplement Report FDA Received Date02/28/2019
03/06/2019
04/05/2019
04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
42-9361 TRAK2 NG TUBE.; 42-9361 TRAK2 NG TUBE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient Weight71